Colorado, 2009

Hail and Damaging Winds in Colorado, June 14, 2009

June 14, 2009 · NWS BOU · 16 events in 7 counties and zones

A complex of severe thunderstorms produced large hail and very strong thunderstorm winds across the Urban Corridor and Northeast Plains. The line of storms formed along a boundary over the western suburbs of Denver then moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A complex of severe thunderstorms produced large hail and very strong thunderstorm winds across the Urban Corridor and Northeast Plains. The line of storms formed along a boundary over the western suburbs of Denver then moved east. The size of the hail ranged from quarter to golfball size. In addition, the thunderstorms produced peak wind gusts from 60 to 74 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 2:45 AM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 14, 2:45 AM MST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT SUN JUN 14 2009

.SHORT TERM...MAIN CONCERN AGAIN IS THE SEVERE WEATHER POTENTIAL
ACROSS THE NORTHEAST PLAINS FOR THIS AFTERNOON AND EVENING. TODAY IS
NOT AS CLEAR CUT...AS SOME DRIER AIR HAS MIXED DOWN IN THE SOUTHWEST
FLOW ALONG THE FRONT RANGE. WATER VAPOR IMAGERY SHOWING MUCH OF THE
CWA IN A DRY SLOT REGIME ATTM IN ADVANCE OF THE NEXT WAVE ACROSS
SOUTHERN CALIFORNIA. INTEGRATED PW FROM GPS INDICATED WE HAVE LOST
ALMOST A HALF INCH OF WATER IN THE LAST 24 HOURS. SURFACE DEWPOINTS
HAD LOWERED TO AROUND 40 WITH INCREASING DRAINAGE WINDS...HOWEVER
COMING BACK UP AGAIN WITH WEAK SURGE WORKING ITS WAY SOUTHWARD
FOLLOWING CONVECTION IN WYOMING.

RUC/NAM CROSS SECTIONS SHOW THIS DRIER AIR WILL HOLD IN THROUGH
MIDDAY.  HOWEVER...THE NEXT UPPER LEVEL DISTURBANCE ACROSS SRN
CALIFORNIA WILL MOVE INTO COLORADO LATER THIS AFTERNOON WITH
INCREASED MOISTURE LEVELS AGAIN. FORECAST SOUNDINGS SHOW MORE HIGH
BASED CONVECTION OVER THE FRONT RANGE WITH SURFACE BASED CAPES FROM
500-900J/KG WITH TEMPS CLOSE TO 80 DEGREES AND DEWPOINTS RANGING
FROM 40-45. FURTHER EAST ON THE FAR NORTHEAST PLAINS...THERE IS A
FAIRLY SUBSTANTIAL CAP IN PLACE AROUND 750MB WHICH NEVER QUITE
DISSOLVES. REALITY WOULD PUT HI TEMPS IN THE UPPER 70S WITH MID 50
DEWPOINTS WHICH RESULTS IN CAPES IN EXCESS OF 2000J/KG WITH STILL
SOME CIN AROUND. GIVEN STRENGTH OF EJECTING WAVE FROM SRN
CA...EXPECT THUNDERSTORMS TO DEVELOP BY LATE IN THE DAY AND ERODE
THE CAP. THE LOW LVL SHEAR IS NOT QUITE AS STRONG TODAY SO WOULD
EXPECT A LOWER TORNADO THREAT. OVERALL...EXPECT THE SEVERE WEATHER
THREAT WOULD BE GREATEST EAST OF THE URBAN CORRIDOR WITH LARGE HAIL
UP TO 2 INCH DIAMETER THE MAIN IMPACT. WILL PUT THE HIGHER
POPS/MENTION SEVERE EAST OF THE DENVER AREA.

.LONG TERM...MEAN LONG WAVE TROUGH ALONG THE WEST COAST DEEPENS AS
IT CONTINUES TO DIG DURING THE EARLY PART OF THE WEEK. MODELS SHOW
THIS UNUSUALLY STRONG TROUGH CLOSING OFF AT 500MB OVER SOUTHERN
CALIFORNIA BY TUESDAY. AS IT DOES THIS A RIDGE FORMS DOWNSTREAM OVER
THE EASTERN GREAT BASIN ON TUESDAY PRODUCING NEAR ZONAL FLOW OVER
COLORADO. AS THE WESTERN TROUGH CONTINUES TO MIGRATE SOUTHWARD THE
GREAT BASIN RIDGE SLOWLY MIGRATES EASTWARD OVER COLORADO BY
WEDNESDAY. AS A RESULT SHOULD SEE A GRADUAL DECREASE IN DAYTIME
CONVECTION ACROSS THE FCST AREA AS TEMPS WARM A FEW DEGS EACH DAY.
BY WEDNESDAY COULD SEE MAX TEMPS IN THE MID/UPR 80S ON THE PLAINS
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS.

LATER IN THE WEEK...GFS SHOWS THE WESTERN TROUGH CUTTING OFF FROM
THE MEAN FLOW ALOFT. AS THIS HAPPENS A RATHER VIGOROUS MID-LEVEL
TROUGH DROPS OUT OF THE PACIFIC NORTHWEST AND OVER THE CNTRL ROCKY
MTN REGION. ECMWF DIFFERS FM THE GFS IN THAT IT SHOWS THE WRN TROUGH
MOVING ONSHORE IN ONE PIECE AND ACROSS THE GREAT BASIN ON WEDNESDAY
AND THURSDAY. ASSUMING THE GFS IS CORRECT SHOULD COOLING ACROSS THE
FCST AREA WITH TEMPERATURES RETURNING TO NEAR NORMAL IF NOT A FEW
DEGS BELOW NORMAL THURSDAY AND FRIDAY. SHOULD ALSO SEE A RETURN TO
DAILY ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...SFC WINDS SHIFTING NORTHERLY WITH SOME PATCHES OF
FOG/STRATUS EARLY AM AT LOCAL AIRPORTS. THUNDERSTORM WINDOW TODAY
FROM 22Z-01Z WITH A MORE SEVERE WEATHER THREAT EAST OF THE DENVER
AREA. EXPECT MAIN IMPACT WILL BE GUSTY WINDS OT 40KT...BRIEF HEAVY
RAIN AND SMALL HAIL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, Jun 14, 10:10 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT SUN JUN 14 2009

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT SUN JUN 14 2009

...SEVERE THUNDERSTORMS POSSIBLE AGAIN ACROSS THE NORTHEAST PLAINS
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS AND
ADJACENT PLAINS EARLY THIS AFTERNOON AND THEN SPREAD FURTHER EAST
THROUGH THE EVENING HOURS.  A SLIGHTLY DRIER AIRMASS HAS MOVED INTO
THE AREA EARLY THIS MORNING...HOWEVER ANOTHER UPPER LEVEL WEATHER
DISTURBANCE WILL MOVE OVER THE MOUNTAINS AND EASTERN PLAINS THIS
AFTERNOON WITH A RETURN OF MOISTURE AND INSTABILITY.

ALL OF THE NORTHEAST PLAINS HAS A CHANCE OF SEVERE THUNDERSTORMS
THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS
WILL BE EAST OF THE URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WHERE
DEEPER MOISTURE RESIDES.  THE STRONGEST STORMS MAY PRODUCE LARGE
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS.  WEAKER
SURFACE WINDS THIS MORNING HAVE REDUCED THE TORNADO THREAT TODAY...
BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECT ON MONDAY. SOME
THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN. CHANCES FOR
THUNDERSTORMS DECREASE TUESDAY AND WEDNESDAY AS WARMER AND DRIER
CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE MOVE OVER THE
STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE AGAIN AS A LOW
PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND ACROSS
COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

DANKERS/MEIER

The radar

The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 14, 1:35 PM MST
Where
Adams County, 1.73 mi WNW of Federal Hgt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.050

Hail, Jefferson

When
June 14, 1:37 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Adams

When
June 14, 1:46 PM MST
Where
Adams County, 0.87 mi NE of Northglenn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.910, -104.960

Hail, Adams

When
June 14, 1:46 PM MST
Where
Adams County, 1.48 mi SSW of Welby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.960

Hail, Jefferson

When
June 14, 1:48 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Jefferson

When
June 14, 1:53 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
June 14, 1:55 PM MST
Where
Jefferson County, 2.96 mi SSW of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -105.090

Hail, Jefferson

When
June 14, 2:00 PM MST
Where
Jefferson County, 2.33 mi SSW of Broomfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.870, -105.090

Hail, Adams

When
June 14, 2:00 PM MST
Where
Adams County, 1.74 mi NW of Federal Hgt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.890, -105.040

Thunderstorm Wind, Denver

When
June 14, 2:36 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
39.870, -104.670

Hail, Washington

When
June 14, 4:23 PM MST
Where
Washington County, 12.51 mi SSE of Lindon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.570, -103.290

Hail, Morgan

When
June 14, 4:25 PM MST
Where
Morgan County, 15.93 mi SSE of Lodi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -103.580

Hail, Lincoln

When
June 14, 4:34 PM MST
Where
Lincoln County, 3.27 mi ESE of Shaw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -103.270

Thunderstorm Wind, Lincoln

When
June 14, 4:58 PM MST
Where
Lincoln County, 4.72 mi SW of Bagdad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.130, -103.580

Thunderstorm Wind, Washington

When
June 14, 5:06 PM MST
Where
Washington County, Cope
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -102.850

Hail, Logan

When
June 14, 5:25 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165627, 165631, 165625, 165626, 165623, 165619, 165624, 165620, 165622, 165635, 165630, 165633, 165628, 165637, 165636, 165632.